Medical Questions? Ask a Doctor Online!
Is it possible for you to tell, which other mood stabilizer you have already tried till now?
It is very true that Sodium Valproate can cause significant weight gain as a side effect in patients taking it.
but there are some other mood stabilizers which do not cause weight gain and are also very effective in controlling Bipolar disorder
I will wait for your reply now so that we can discuss further.
i try tegretol , lamtical , zepraxia , zeldox , i end up with with sever side effects very high concentration of lactic acid or loosing the ability to control my tongue
i met a proffeser this summer in germany and he suggested lithium , but i believe it is the same
regard the wight issue and the the headache
Thanks for your reply.
yes, you are very correct as Lithium can also cause significant weight gain. It also has a lot of other serious side effects
Now, it is also very true that sodium valproate can cause significant weight gain.
Unfortunately, there are no supplements (OTC / herbal) which can help you in loosing weight to the best of my knowledge.
The best strategy to control sodium induced weight gain is daily exercise and strict diet regime which probably you must have already tried.
So the other possible options for you in my view are as follows
1) switch over to another mood stabilizer which dose not cause weight gain. - A very good option is to discuss with your doctor about trying Aripiprazole (Abilify) which is a very effective mood stabilizer and does not cause weight gain. It is US FDA approved for treating Bipolar disorder.
2) Adding Topiramate to the current treatment regime. Topiramate is a voltage- sensitive sodium channel modulator which can be useful in controlling Valoproic adid induced weight gain. It can cause weight loss within 3 month of starting the treatment and can be given in combination with Valproic acid by your doctor.
3) There are some Anti-obesity medication or weight loss drugs that reduce or control weight like Orlistat but as seen in most cases once the medicine is stopped, patient again start gaining weight.
You can discuss with your doctor about these options, specially about switching over to Aripiprazole or adding Topiramate.
Now regarding headache, is it possible for you to tell me more about it.
Since when it is happening?
one side or both side?
throbbing / pulsatile or felt like a chronic tight band on head?
total duration of headache, how many days in a month?
is it associated with nausea / vomiting / light or sound sensitivity?
worsen by movement / relieved by rest?
any family history of headache?
it used to be three times a week, no it is every signle days
no just headache
resting can not relive me , only on specific type of panadol (the red one) can stop it
yes there is a history in my family, but different type of headache my father only if he exposed to the sun
my mother because she has some dental issue
how would you rate it on a scale of 1-10 (1 - mild, 10 - very severe)?
have you ever been diagnosed as a case of migraine?
are you there yara?
no i am not
ok, thanks for your reply
you most welcome doc
see, for headache of moderate to severe category aspirin is not very useful as it is a light analgesic.
so for how many days a month you are having headache?
is it for more than 15 days per month?
in the last 3 months , almost every day
and you will label it is mild / moderate / severe?
moderate to sever
any history of head injury / any medical illness / taking any other medicines?
nothing except depakene
what about your eye sight?
it is perfect
what is your age?
and since when you are having headache?
under gone any investigation like CT scan?
since last year
have you consulted any doctor for your headache till yet?
no body, i always believe it is a side effector depakine
do you think that the headache is increasing in severity and frequency gradually or not?
OK, see, headache is not a frequently reported side effect of Depakene as seen in clinical practice.
you are having headache since last one year, moderate to severe, which is increasing in severity and frequency so firstly you should discuss with your doctor about undergoing an investigation like CT scan or MRI to rule out any other possible cause of headache
one of the top side effect mention even in internet is the headache almost 20%
we usually recommend investigation in a patient above 40 years of age who is experiencing first headache after 40 years of age.
side effect usually do not persist for a year
and increase in severity or frequency
so discuss with your doctor about getting a CT scan or MRI done
what about becoming more nervous
nervous about what?
despite the fact i am very calm person
you mean, you become very anxious?
anger and nervous , i can't stand even my self
Aripiprazole can be useful for these symptoms also, the medicine I mentioned earlier
so your doctor can also consider adding a low dose of Aripiprazole, if he or she don
don't want to stop Valproic acid
ok sir thank you very much
you are most welcome
do you have any other question to ask?
no sir thanks again
I really enjoyed working with you. Please feel free to request me again when you come back to ask another question. You can Bookmark my profile link in your browser. ( http://www.justanswer.com/mental-health/expert-drvikas/ )
If your doctor decide to go for a investigation, if possible please do let me know about the result and we can discuss again.
If you do not require further assistance,please rate one of the positive ratings (3,4,5 / smiley faces) as this is the only way how we are compensated for our time and expertise.
Please take a moment to rate the answer.
, My husband came down with bacterial pneumonia and I am